Accutane and Me!

Accutane! Scary Reputation, but it was worth it!

Yes yes I know there have been so many things come out about how Accutane is so bad! Well let me go ahead and tell you I was fully informed of any side effects and informed of consequences if I did not adhere to my doctors instructions (don't get pregnant, drink lots of water, do not get excess sun) . I did not start taking it, when I was 17, without full knowledge of side effects. That is why my doctor made very sure there were certain things I did not do (get pregnant even for at least a year). He was very careful to follow my progress, but he was older and I guess of the old school thought that you get to know your patients, and develop a professional doctor/patient relationship, and not just try to cycle people in and out as fast as possible to make that Money! Not saying all do that, but I have come across a few that I have gotten that impression from, and did I go back? NOPE!

This is what my acne looked like! And it Hurt Like The Devil Too!!!!

OK so now on to the good stuff! As a teen I had Cystic Acne! It was awful! I had everything in the book tried on me, lengthy facial cleansing routines, different brands of products, then when those didn't work, it was on to the doctors trials and errors. We went to one doctor that put me on antibiotics for like 2 week, with a steroid, and all he did was make me moody, gave me world class girl problems, and digestive issues. Then mom wanted to try another doctor after the first guy said well lets try one more week (NO!!!). The new guy after him wanted to do the same thing, but I begged him not to. Then I told my mom if she went with what he said I would refuse to take the meds and she can throw that money in the trash. So mom finally got in touch with an older doctor in our area who always stayed booked, had an amazing reputation with his clients, and when we went to see him we told him all I had already been through and he promised he would not put me through that again. So he contacted the other doctors, got my records, looked them over, then decided OK lets just go for the big guns. He went through a very lengthy explanation about the side effects, and the biggest danger which is birth defects if I became pregnant. Now you would think, gee what a jerk Doctor to think that this 17 year old kid is going to get pregnant! I mean he really did not know me that well yet, but hey you know it can happen! So fortunately when I started the medication I had (and still have) a deep faith in God and had no intentions on having sex before marriage, or for even getting married until I graduated college. I was kind of goody goody and there isn't anything wrong with that!

So he started on the lowest dosage and after two weeks had me come back to see him and get blood tests and take a pregnancy test. He was thorough, what can I say! He asked me about any side effects and at that time I really did not have any and results were minimal. Then he said OK we are going to up your dose a little more for three weeks now. So after about a week at the higher dose I started noticing some dryness to the areas on my face that did not break out, and that I had to really start using chap stick (did not really use it much before). The acne was starting to be less severe and breakouts seemed to go away faster. After that three weeks he upped my dosage again and said lets stay at this for about 4 weeks see where we are and then decide if we can start bringing it down or if we need to keep it where it is. Well this dose caused some real side effects. After week one was when I really had DRY lips, like sometimes cracked and bled. Another issue I had in week two was, if I was not dutiful about drinking lots of water and putting on body moisturizer, I would have red bumps from dry skin (dermatitis). Mainly in the areas that were the most soft and delicate, like the underside of my arms, behind my knees, in the crook of my elbow, places that tend to be very tender. I took regular oatmeal baths and chugged water like it was going out of style. In week three clothes were beginning to be uncomfortable because where they touched me, my skin on my body was dry, sensitive, and had dermatitis (red rash of tiny red bumps) from the dryness. Now my face was really starting to clear up, any break outs were small and really just along the surface of the skin. With that being said, my skin on my face was also getting pretty dry and looked like I always had white talc powder on my face. Yes I moisturized and moisturized to help but hey you can only do so much. 

Now I know you are asking ummmmm didn't you say it was worth it?!?!?!? YES I DID!!! Despite the difficulties of what I had to deal with while on Accutane they could be managed and were nothing horrible and gross. No nausea, or anything that was not skin related. About week four I called my doc and asked if I could go ahead and lower my dosage because I was really uncomfortable because of dry skin. He was great said yes go ahead and I will see you next week to see how you are doing. Next week I went in to see him and he was thrilled with the results. That day I had no breakouts, any red spots from previous breakouts had faded. Also most people would say well did you have scars from the acne? NOPE!!! I did not! I had sense enough to NOT TOUCH IT!!! Well you know, I did not dig at my face and pick at scabs. (gross I know but you know what I mean) I knew that if I had to do anything to a blemish I would use a tissue and be gentle. So once I finished my meds he gave me one more stern talking to about do not get pregnant (thats the big one) and other things that I should not do because obviously the medicine stays in your system for some time. Thanks to taking this I was able to finish my last teen years and all of my twenties with relatively flawless skin. Granted I did have the occasional break out, but that is because I am a girl DUH!. However overall I do not regret a minute of it! Now that I have reached 40 I am starting to have some kinda serious break outs again. I really think that is due to my body changing again and I think maybe I should start looking for another dermatologist. Unfortunately my doc retired. Sad!

So in summation if you are posed with the decision about taking accutane and wonder is it worth it? If you can deal with the side effects of really dry skin while you take it then I say go for it! Provided that your doctor approves and you remain under medical care while going through the treatment. Also consult your doctor to make sure you can take it! It changed my life and if it can help you too, do it!

Person pictured with acne is not me, I do not have any pics of me from that time. Sorry. But the pic of the hot looking red head with grown out blonde hair and a sexy smile, THAT IS ME AT 40!!!! YEAH!!!!!